Journal Of The Econometric Society

An International Society for the Advancement of Economic
Theory in its Relation to Statistics and Mathematics

Edited by: Guido W. Imbens • Print ISSN: 0012-9682 • Online ISSN: 1468-0262

Econometrica: Sep, 1981, Volume 49, Issue 5

The Measurement of Deadweight Loss Revisited<1225:TMODLR>2.0.CO;2-K
p. 1225-1244

W. E. Diewert

The paper studies an economy with H households, N + 1 commodities, and M fixed factors with commodity taxes and government expenditures on goods and services. The first and second order directional derivatives of a certain weighted sum of utility functions with respect to any direction of tax change are calculated. The resulting measure of deadweight loss, due essentially to Boiteux, is contrasted with a measure based on Debreu's coefficient of resource utilization as well as with the more familiar measure of loss due to Hotelling and Harberger. The basic analytical technique used is the usual comparative statistics analysis, except that duality theory is used to simplify the computations.

Log In To View Full Content